Alert archive / Iowa / Tornado Warnings in 2001
Tornado Warning 74, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Aug 17, 2001, 8:23 PM CDT for Shelby County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 17, 2001, 8:23 PM CDT (01:23 UTC)
- Expired
- Aug 17, 2001, 9:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Shelby County, IA
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2452 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1134 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
623 WFUS53 KOAX 180124 TOROMA IAC165-180200- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA NE 823 PM CDT FRI AUG 17 2001 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... SHELBY COUNTY IN SOUTHWEST IOWA * UNTIL 900 PM CDT * AT 822 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO OVER DEFIANCE...OR ABOUT 51 MILES NORTHEAST OF OMAHA... MOVING SOUTH AND SOUTHEAST AT 20 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... KIRKMAN...WESTPHALIA AROUND 830 PM CDT HARLAN AROUND 840 PM CDT ELK HORN AROUND 850 PM CDT THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR THE WARNED AREA. IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. AVOID WINDOWS. LAT...LON 4191 9525 4185 9548 4152 9535 4151 9503 WIESE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Aug 17, 2:15 PM CDT, 6 hours 8 minutes earlier.
Area forecast discussion, Aug 17, 2:15 PM CDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 215 PM CDT FRI AUG 17 2001 PRIMARY CONCERN IS THE POTENTIAL FOR SHOWERS AND TSTMS INTO MID MORNING SATURDAY. SFC ANLYS EARLY THIS AFTN SHOWED A CDFNT DROPPING SWD FROM THE NRN PLAINS AND A TROF OF LOW PRES FROM ERN SD INTO KS. SHORTWAVE IN WATER VAPOR STLT IMAGERY CONTD TO DROP SEWD ALONG A LINE FROM SERN SD TO NWRN NE. LBF SOUNDING FROM THIS MORNING SHOWED DECENT MOISTURE AROUND THE 850 MB LEVEL...AND THE 850 MB THETA E AXIS SHOULD BE OVER OUR FCST AREA LATER THIS AFTN INTO THE EVENING. SHOWERS AND TSTMS SHOULD INCREASE IN COVERAGE THROUGH 00Z. THERE IS SOME SMALL RISK OF SEVERE STORMS...WITH HAIL THE MAIN THREAT. ANOTHER AREA OF LIFT SHOULD MOVE INTO THE AREA LATER TNGT AS STRONGER VORT MAX MOVES SOUTH. PREVIOUS FCST OF LOWS IN THE MID 50S NORTH TO NEAR 60 SOUTH STILL SEEMS REASONABLE. MODELS ARE SLOWER WITH SOUTHWARD PROGRESSION OF FRONT AND VORT MAX COMPARED TO PREVIOUS RUNS. HELD ONTO SMALL POPS FOR SERN PART OF FCST AREA INTO SATURDAY MORNING. THEN SUBSIDENCE WILL PREVAIL. SHOULD HAVE SCT TO BKN CU/SC DEVELOP DURING THE DAY ESPECIALLY OVER WRN IA AND FAR ERN NE...BASED ON THE 850 MB RH PROGS. DECENT MIXING SHOULD HELP OFFSET THE CAA...SO HIGHS IN THE MID 70S TO LOWER 80S ARE EXPECTED. IT SHOULD CLEAR OFF AND GET PRETTY COOL SATURDAY NIGHT...WITH LOWS NEAR 50 NORTH AND IN THE 50S SOUTH. THE NEXT CHANCE OF PCPN WILL BE LATE SUNDAY NIGHT IN NERN NE...WITH APPROACHING VORT MAX. IN THE EXTENDED RANGE...500 MB FLOW BECOMES SWLY BY TUESDAY AS THE RIDGE AXIS SHIFTS EWD. .OMA...NONE. MILLER
In the hours before
Special weather statement, Aug 17, 5:09 PM CDT, 3 hours 14 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-180400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 510 PM CDT SAT AUG 18 2001 STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING IN EASTERN NEBRASKA AND SOUTHWEST IOWA. AN UPPER AIR DISTURBANCE MOVING SOUTHEAST ACROSS THE REGION ALONG WITH A COLD FRONT...WILL INTERACT WITH A MOIST AND UNSTABLE AIR MASS TO BRING A CHANCE FOR THUNDERSTORMS TO EASTERN NEBRASKA AND SOUTHWEST IOWA TONIGHT. BASED ON ATMOSPHERIC INSTABILITY AND WIND SHEAR...A FEW OF THESE STORMS COULD BECOME SEVERE WITH SOME LARGE HAIL AND DAMAGING WINDS POSSIBLE. ALTHOUGH THE CHANCE FOR THUNDERSTORMS APPEAR THAT IT WILL CONTINUE THROUGH THE NIGHT...THE MAIN RISK FOR SEVERE STORMS IS EXPECTED BEFORE 1100 PM. GW
Special weather statement, Aug 17, 7:26 PM CDT, 57 minutes before
IAZ043-055-NEZ011-012-015>018-030>034-042>045-050-051-065-180045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 726 PM CDT FRI AUG 17 2001 SEVERE THUNDERSTORM WATCH 675...ISSUED ABOUT 520 PM CDT THIS FRIDAY AFTERNOON...IS CANCELLED FOR KNOX...CEDAR...ANTELOPE...PIERCE AND WAYNE COUNTIES OF NORTHEAST NEBRASKA. THE THREAT OF SEVERE WEATHER HAS SHIFTED SOUTHEAST OF THESE COUNTIES. THE WATCH REMAINS IN EFFECT UNTIL 10 PM CDT FOR BOONE...MADISON... STANTON...CUMING...THURSTON...BURT...PLATTE...COLFAX...DODGE... BUTLER...SEWARD...SAUNDERS AND WASHINGTON COUNTIES IN NEBRASKA ALONG WITH MONONA AND HARRISON COUNTIES IN IOWA. GW
Local storm report, Aug 17, 7:45 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
745 PM CDT FRI AUG 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM 15 NW ONAWA IA 1 INCH HAIL
08/17/01 MONONA REPORTED BY PUBLIC.
0720 PM 4 N CASTANA IA .75 INCH HAIL
08/17/01 MONONA REPORTED BY PUBLIC.
0720 PM 3 E CASTANA IA .75 INCH HAIL
08/17/01 MONONA REPORTED BY STORM
SPOTTER.Special weather statement, Aug 17, 8:10 PM CDT, 13 minutes before
IAZ043-055-NEZ011-012-015>018-030>034-042>045-050-051-065-180045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 810 PM CDT FRI AUG 17 2001 SEVERE THUNDERSTORM WATCH 675...ISSUED ABOUT 520 PM CDT THIS FRIDAY AFTERNOON...IS CANCELED FOR BOONE...MADISON...STANTON...CUMING AND THURSTON COUNTIES OF NORTHEAST NEBRASKA. THE THREAT OF SEVERE WEATHER HAS SHIFTED SOUTHEAST OF THESE COUNTIES. THE WATCH REMAINS IN EFFECT UNTIL 10 PM CDT FOR BURT...PLATTE...COLFAX...DODGE...BUTLER...SEWARD...SAUNDERS AND WASHINGTON COUNTIES IN NEBRASKA ALONG WITH MONONA AND HARRISON COUNTIES IN IOWA. GW
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:14 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 31 min |
| Aug 17, 7:47 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 28 min |
| Aug 17, 7:51 PM CDT | Tornado Warning | OAX | Monona | 24 min |
| Aug 17, 8:14 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 31 min |
| Aug 17, 8:14 PM CDT | Tornado Warning | OAX | Harrison, Monona | 31 min |
| Aug 17, 8:45 PM CDT | Severe Thunderstorm Warning | OAX | Harrison | 45 min |
| Aug 17, 9:00 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 30 min |
| Aug 17, 10:07 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 23 min |
| Aug 17, 10:27 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 48 min |
| Aug 17, 11:00 PM CDT | Severe Thunderstorm Warning | OAX | Mills | 30 min |
| Aug 17, 11:14 PM CDT | Severe Thunderstorm Warning | OAX | Page | 46 min |
Nearby
Tornado Warnings in Iowa, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.